New York, 2007

Damaging Winds in New York, June 8, 2007

June 8, 2007 · NWS ALY · 2 events in 1 county or zone

A cold front approached eastern New York during the evening hours of Friday June 8th. The interaction of this front with a warm, moist airmass in place led to scattered thunderstorms Friday evening, some of which became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front approached eastern New York during the evening hours of Friday June 8th. The interaction of this front with a warm, moist airmass in place led to scattered thunderstorms Friday evening, some of which became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 8, 7:43 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 8, 7:43 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
843 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A COLD FRONT WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO
EASTERN NEW YORK AND WESTERN NEW ENGLAND TONIGHT.  THE FRONT WILL
STALL OVER EASTERN NEW ENGLAND ON SATURDAY.  HIGH PRESSURE WILL BE
BUILDING IN FROM THE MIDWEST WITH LESS HUMID AND MAINLY DRY WEATHER
FOR THE WEEKEND AND EARLY NEXT WEEK FOR MUCH OF UPSTATE NEW YORK AND
WESTERN NEW ENGLAND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SEVERE THUNDERSTORM WATCH UNTI 11 PM. LOOKS LIKE ADIRONDACKS HAVE
HIGHEST PROBABILITY FOR SOME POTENTIAL WIND DAMAGE IN THE SHORT
TERM.  MORE LATER.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...THE FRONT STALLS AND HITS A BRICK WALL DUE TO THE
DOWNSTREAM CUTOFF LOW NORTH OF BERMUDA.  THE SFC DEWPOINTS LOOK LIKE
THEY WILL DROP DOWN INTO THE 50S TO SAY THE NY WRN NEW ENGLAND
BORDER.  WE LINGERED A SLIGHT CHANCE OF SHOWERS FROM THE HUDSON
RIVER VALLEY EASTWARD UNTIL THE LATER MORNING OR NOONTIME.  COLD AIR
ADVECTION WILL BE ONGOING AND TEMPS MAINLY IN THE U60S TO 70S LOOK
ON TRACK.  IT WILL BE AN INTERESTING BATTLE BETWEEN THE UPSTREAM
UPPER RIDGE TRYING TO FORM OVER THE OHIO VALLEY AND THE CUTOFF OFF
THE COAST.

SATURDAY NIGHT...WE CONTINUED A SLIGHT CHANCE OF SHOWERS OVER THE
ERN EXTREME OF THE FCST AREA WITH THE WASHED OUT FRONTAL BOUNDARY
AND SHORT WAVE ENERGY PIVOTING AROUND THE UPPER LEVEL LOW.  OUR
THINKING ALIGNS BETTER WITH THE GFS FOR THIS TIME PERIOD STRAIGHT
THROUGH THE WEEKEND.  WE ARE LEANING TOWARDS A DRIER SCENARIO THAN
THE WRF.

SUNDAY-MONDAY...A WEAK SFC BUBBLE HIGH TRIES TO BUILD IN FROM THE
EASTERN GREAT LAKES WITH THE OCEAN LOW SPINNING WELL E/SE OF THE
GULF OF MAINE.  THE SPOTTY SPRINKLES OR ISOLATED SHOWERS THE
GFS...WRF...AND UKMET ARE DEPICTING CONTINUE FOR THE ERN THIRD OF
THE FCST AREA.  WE DID INCREASE THE CLOUD COVER.  THE BEST CHANCE OF
ANY SPRINKLES OR AN ISOLATE SHOWER WILL BE EAST OF THE HUDSON RIVER
VALLEY.  850 MB TEMPS WILL BE AROUND +10C WITH SOME THE MOST
PREVALENT MID AND HIGH LEVEL CLOUDINESS FROM THE CAPITAL DISTRICT
EAST.  TEMPERATURES BOTH DAYS LOOK SLIGHTLY COOLER THAN NORMAL WITH
FAIRLY COMFORTABLE HUMIDITY LEVELS. OVERALL...THE CUTOFF SOUTHEAST
OF NEW ENGLAND WILL BE THE PESKY PLAYER FOR ANY LIGHT PCPN DURING
THE WORK WEEK.  WE ARE GOING TO OPTIMISTIC WITH A DRY FORECAST TO
START THE WEEK.  THIS WILL HAVE TO BE MONITORED BY FUTURE SHIFTS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE MAIN ISSUE IN THE LONG TERM IS AN OCEAN CYCLONE THAT IS
EAST/SOUTHEAST
OF THE GULF OF MAINE. THIS OCCLUDED LOW MEANDERS A LITTLE WESTWARD
IN THE LATEST GFS...06Z MREFS...LATEST ECMWF...00Z CAN GGEM...AND
THE HPC PRODUCT SOLUTIONS.  THE BETA EFFECT WITH THIS BAROTROPIC
SYSTEM /BAROTROPIC VORTICITY EQN APPLICATION/ IS ALLOWING THE
WESTWARD PROPAGATION...AND THE SHORT WAVES MOVING THROUGH THE N/NW
FLOW ARE SPITTING OUT LIGHT PCPN TUE-THU...ESPECIALLY FROM THE
HUDSON RIVER VALLEY EASTWARD.  WE FOLLOWED HPC...AND THE 06Z MREFS
WITH THE MENTION OF A SLIGHT CHANCE OF SHOWERS IN THE GRIDDED
PRODUCTS TUE THROUGH WED NIGHT.  AS USUAL...THE ZFP PRODUCT WILL BE
PCPN FREE.  WE LEANED TOWARD A DRY SCENARIO WITH THE UPPER LEVEL LOW
DRIFTING EASTWARD ENOUGH TO ALLOW HIGH AMPLITUDE RIDGING OVER
ONTARIO...THE GREAT LAKES REGION INTO THE TN VALLEY BUILDING IN FOR
THU AND FRI.  THIS FORECAST MAY END UP DRY THE ENTIRE WEEK...IF THE
CUTOFF DRIFTS FURTHER SOUTH AND EAST OF PRINCE EDWARD ISLAND/NOVA
SCOTIA.

TEMPERATURES FOR THE EXTENDED WILL REMAIN SLIGHTLY BELOW NORMAL TO
NORMAL WITH THE PERSISTENT N/NW FLOW ALOFT.  MEAN 850 MB TEMPS ARE
AROUND +12C FOR THE STRETCH ACROSS THE FCST AREA.  PCPN SHOULD STILL
REMAIN BELOW NORMAL.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS AT KGFL/KALB/KPOU THROUGH THE EVENING HOURS WITH
SOUTHERLY WINDS AT 7 TO 12 KNOTS. A COLD FRONT WILL MOVE INTO
EASTERN NEW YORK TONIGHT. THERE IS A LIKELIHOOD OF SHOWERS AND
THUNDER WITH THE FRONTAL PASSAGE WHICH WILL OCCUR OVER THE TAF
SITES BETWEEN 05Z AND 09Z. EXPECT OCCASIONAL REDUCTIONS TO MVFR
AND POSSIBLY IFR CONDITIONS DUE TO SHOWERS/TSTMS IN THE 04Z-09Z
PERIOD...WITH CONTINUED MVFR/POSSIBLY IFR CONDITIONS DUE TO
STRATUS/FOG AFTER FRONTAL PASSAGE THROUGH ABOUT 13Z. VFR
CONDITIONS AFTER 13Z THROUGH 18Z. SURFACE WINDS WILL BE SOUTHERLY
AROUND 5 KTS TONIGHT UNTIL FRONTAL PASSAGE...THEN SHIFT TO
NORTHWEST OR NORTH BEHIND THE FRONT AT 5 TO 10 KTS.

OUTLOOK...
.AFT 18Z SAT...VFR. NO SIG WX.
.SUN...VFR. NO SIG WX.
.MON...VFR. NO SIG WX.
.TUE...VFR. NO SIG WX.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS TONIGHT WILL HAVE LITTLE EFFECT ON AREA
STREAMS AND RIVERS. TOTAL RAINFALL AMOUNTS TONIGHT ARE EXPECTED TO
BE IN THE RANGE OF A QUARTER TO HALF AN INCH WITH LOCALLY HIGHER
AMOUNTS IN THUNDERSTORMS...WHICH WILL MOSTLY JUST SOAK INTO THE
GROUND. MAINLY DRY WEATHER FOR THE NEXT SEVERAL DAYS FOLLOWING THE
FRONTAL PASSAGE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...NAS
Hazardous weather outlook, Jun 8, 7:38 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
838 PM EDT FRI JUN 8 2007

NYZ032-033-038>043-047>054-058-082>084-100045-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
838 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OR LOCAL LAW ENFORCEMENT.

NYZ063-100045-
WESTERN ULSTER-
838 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE STRONG THUNDERSTORMS WILL IMPACT THE REGION.
GUSTY WINDS TO 50 MPH MAY BE POSSIBLE. THE STORMS WILL FORM AHEAD
OF A COLD FRONT. THEY WILL MOVE FROM WEST SOUTHWEST TO THE EAST
NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ060-061-064>066-VTZ013>015-100045-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
838 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE STRONG THUNDERSTORMS WILL IMPACT THE REGION.
GUSTY WINDS TO 50 MPH MAY BE POSSIBLE. THE STORMS WILL FORM AHEAD
OF A COLD FRONT. THEY WILL MOVE FROM WEST SOUTHWEST TO THE EAST
NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ059-100045-
EASTERN GREENE-
838 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OR LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Jun 8, 7:08 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
808 PM EDT FRI JUN 8 2007

NYZ032-090115-
NORTHERN HERKIMER NY-
808 PM EDT FRI JUN 8 2007

...WIDELY SCATTERED STRONG THUNDERSTORMS APPROACHING HERKIMER
COUNTY...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND
50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE
LOCATED FROM 29 MILES SOUTHWEST OF MCKEEVER...TO ABOUT 10 MILES EAST
OF FORT DRUM...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTH OF MCKEEVER BY 905 PM EDT

AN ADDITIONAL LINE OF STRONG THUNDERSTORMS NEAR SYRACUSE AND OSWEGO
WILL AFFECT THE WESTERN ADIRONDACKS TOWARD 10 PM.

NAS

The radar

The Ft Drum radar (KTYX), 95 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
June 8, 8:27 PM EST
Where
Herkimer County, Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.030, -75.070

Trees and wires were reported down due to strong thunderstorm winds in Frankfort.

Thunderstorm Wind, Herkimer

When
June 8, 8:31 PM EST
Where
Herkimer County, Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -75.070

Trees and wires were reported down due to strong thunderstorm winds in Poland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37445, 37446.